Arkansas, 2010

Tornado and Hail in Arkansas, March 10, 2010

March 10, 2010 · NWS SHV · 18 events in 7 counties and zones

A very dry airmass across the Southern Plains on the morning of March 10th became a moderately moist and unstable airmass during the afternoon and evening of March 10th as a vigorous upper level storm system approached the region from the Oklahoma and Texas Panhandle. This storm system was accompanied by a strong dry line that moved eastward out of North Central Texas during the afternoon hours…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very dry airmass across the Southern Plains on the morning of March 10th became a moderately moist and unstable airmass during the afternoon and evening of March 10th as a vigorous upper level storm system approached the region from the Oklahoma and Texas Panhandle. This storm system was accompanied by a strong dry line that moved eastward out of North Central Texas during the afternoon hours of March 10th. Strong shear was present in the upper and mid levels of the atmosphere such that several of the storms took on supercellular characteristics. A tornado was produced from one of these storms in Southwest Arkansas northwest of Hope, Arkansas. These storms were prolific hail producers with hail ranging anywhere from pea size the baseball size. The storms dissipated during the late night hours of March 10th across Southern Arkansas and North Central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 10, 2:32 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 10, 2:32 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CST WED MAR 10 2010

.DISCUSSION...
ACTIVE WEATHER ALONG AND NORTH OF THE I-30 CORRIDOR OF NE TX THIS
AFTERNOON WITH STORMS FORMING ALONG A PREFRONTAL TROUGH THAT HAS
BECOME SEPARATED FROM THE MAIN DRYLINE/FRONT WHICH EXTENDS FROM
DURANT OKLAHOMA ONTO NEAR TERRELL...CORSICANA AND SAN ANTONIO
TEXAS. LEADING LINE OF SEVERE THUNDERSTORMS FROM CLARKSVILLE TEXAS
SOUTHWARD TO NEAR TYLER TEXAS HAVE BEEN PROLIFIC HAIL PRODUCERS
THUS FAR WITH SOME REPORTS OF FUNNEL CLOUDS REPORTED EARLIER NEAR
TALCO TEXAS. IT REMAINS TO BE SEEN HOW MUCH FARTHER SOUTH THIS
LINE CAN DEVELOP BEFORE THE DRYLINE/FRONTAL CONVECTION CATCHES IT
AND BECOMES THE MAIN PLAYER THROUGH THE EVENING HOURS TONIGHT.
LOW LEVEL HELICITY REMAINS WEEK AHEAD OF THE DRYLINE CONVECTION
BUT STILL CANNOT RULE OUT AN ISOLATED TORNADO ACROSS THE REGION
OVERNIGHT. STILL LOOKS LIKE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT WITH LOW WET BULB ZERO HEIGHTS AND AND STEEP MID
LEVEL LAPSE RATES.

GIVEN THE SPEED OF THE CONVECTION...HAVE GONE WITH LIKELY POPS
ACROSS MOST ALL OF NORTHERN LOUISIANA...AND SOUTHERN ARKANSAS AS
CONVECTION SHOULD BE MOVING INTO THESE REGIONS ON OR JUST BEFORE 6
PM THIS EVENING WITH CHANCE POPS ACROSS OUR WESTERN ZONES AS THE
PRECIPITATION WILL EXIT THIS REGION EARLY THIS EVENING. PRECIPITATION
MOVES RAPIDLY EASTWARD OVERNIGHT AND THUS...KEPT LOW END CHANCE
POPS GOING ACROSS OUR EASTERN THIRD AFTER MIDNIGHT.

MOISTURE EXITS THE REGION QUICKLY OVERNIGHT AND THE TRUE COLD
FRONT WILL NOT CATCH THE DRYLINE UNTIL THE DAYTIME HOURS ON
THURSDAY THUS ALLOWING FOR ANOTHER WARM DAY ON THURSDAY AHEAD OF
THE FRONT. STRONG PRESSURE GRADIENT BUILDS BEHIND THE FRONT FOR
THURSDAY NIGHT INTO FRIDAY RESULTING IN BREEZY CONDITIONS AS OUR
UPPER LEVEL FEATURE CUTS OFF ACROSS THE CENTRAL/SOUTHERN PLAINS.
THIS SYSTEM WILL LIKELY PLAY HAVOC WITH OUR TEMPERATURES THROUGH
THE WEEKEND INTO EARLY NEXT WEEK EVEN AS IT GETS A NUDGE EASTWARD
INTO THE TENN VALLEY BY LATE WEEKEND AS AN UPSTREAM KICKER HEADS
INTO THE SOUTHERN GREAT BASIN. FOR THE MOST PART...KEPT LOW POPS
GOING FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH A DRY WEEKEND
AND THEN REINTRODUCED POPS TUESDAY INTO TUESDAY NIGHT AND THIS IS
DEPENDENT ON WHETHER THE UPSTREAM KICKER CUTS OFF PER ECMWF OR
OPENS UP PER GFS. EITHER WAY...THE WEEKEND INTO EARLY NEXT WEEK
LOOKS MUCH COOLER THAN THE TEMPERATURES WE HAVE EXPERIENCED THIS
WEEK.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  74  47  59  41 /  60   0  30  10  10
MLU  55  77  48  59  42 /  70   0  30  10  20
DEQ  41  67  41  55  39 /  30  10  30  20  20
TXK  47  68  44  56  39 /  60  10  30  20  20
ELD  50  74  45  56  39 /  70   0  30  20  20
TYR  44  69  44  59  39 /  30   0  30  10  10
GGG  46  71  45  58  40 /  30   0  30  10  10
LFK  49  76  44  65  40 /  30   0  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/01
Hazardous weather outlook, Mar 10, 11:02 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1102 AM CST WED MAR 10 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1102 AM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL BE MOVING INTO THE PLAINS
THIS AFTERNOON INTO THE EVENING. THIS STORM SYSTEM WILL HELP TO
SPAWN STRONG TO SEVERE THUNDERSTORMS ACROSS THE REGION LATE THIS
AFTERNOON...INTO THE EVENING AND EARLY OVERNIGHT HOURS. THE STORMS
WILL CONTINUE TO DEVELOP ALONG A DRYLINE WHICH WILL SURGE ITS WAY
OUT OF NORTH CENTRAL AND CENTRAL TEXAS LATER TODAY. THESE STORMS
INITIALLY WILL CONTAIN LARGE HAIL ACROSS THE REGION BUT THERE IS
THE POSSIBILITY THAT THESE STORMS COULD BECOME ROOTED CLOSER TO
THE SURFACE AND THUS THERE WOULD BE A POTENTIAL FOR TORNADOES AND
STRONG DAMAGING WINDS. THESE STORMS WILL RAPIDLY MOVE EASTWARD
THIS EVENING AND SHOULD CLEAR SOUTH CENTRAL ARKANSAS AND NORTHEAST
LOUISIANA SHORTLY AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
INTO THE OVERNIGHT HOURS ACROSS THE FOUR STATE REGION.

13

In the hours before

Special weather statement, Mar 10, 1:31 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
131 PM CST WED MAR 10 2010

TXZ096-108>110-124-125-102015-
CAMP-FRANKLIN-RED RIVER-TITUS-UPSHUR-WOOD-
131 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RED RIVER...TITUS...FRANKLIN...CAMP...WOOD AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     BOGATA...BOXELDER...CLARKSVILLE...HAGANSPORT...HAINESVILLE...
     LEESBURG...MINEOLA...MOUNT PLEASANT...MOUNT VERNON...
     PITTSBURG...QUITMAN...ROSEWOOD...WILKERSON AND WINNSBORO...

AT 127 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR HAGANSPORT...MOVING EAST NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

03
Local storm report, Mar 10, 1:50 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             TALCO                   33.36N 95.10W
03/10/2010  E1.00 INCH       TITUS              TX   FIRE DEPT/RESCUE

            LOCAL FIRE DEPT REPORTS QUARTER SIZED HAIL FALLING IN
            TALCO.

&&

18
Local storm report, Mar 10, 2:41 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             PITTSBURG               33.00N 94.97W
03/10/2010  E0.75 INCH       CAMP               TX   LAW ENFORCEMENT

0240 PM     HAIL             DE KALB                 33.51N 94.62W
03/10/2010  E0.75 INCH       BOWIE              TX   FIRE DEPT/RESCUE

&&

03
Local storm report, Mar 10, 2:49 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
249 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             1 E DE KALB             33.51N 94.60W
03/10/2010  E1.00 INCH       BOWIE              TX   PUBLIC

&&

03
Local storm report, Mar 10, 3:06 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             NAPLES                  33.20N 94.68W
03/10/2010  E1.00 INCH       MORRIS             TX   PUBLIC

            ONE INCH HAIL REPORTED IN NAPLES ALONG HWY 67.

&&

MBERRY

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Little River

When
March 10, 3:13 PM CST
Where
Little River County, 2.76 mi N of Arden
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.720, -94.280

Hail was reported east of Foreman, Arkansas on Hwy. 32.

Hail, Little River

When
March 10, 3:18 PM CST
Where
Little River County, 1.15 mi E of Wallace
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.680, -94.350

Quarter sized hail was reported a few miles east of the community of Wallace, Arkansas.

Funnel Cloud, Little River

When
March 10, 3:42 PM CST
Where
Little River County, Ashdown
Reported by
Emergency Manager
Coordinates
33.670, -94.130

Emergency Manager and Storm Spotter reported a rotating storm and funnel cloud over Ashdown, Arkansas.

Hail, Howard

When
March 10, 4:10 PM CST
Where
Howard County, 0.69 mi N of Mineral Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.880, -93.920

Hail, Howard

When
March 10, 4:10 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -93.850

Tornado, Hempstead

When
March 10, 4:17 PM CST to 4:23 PM CST
Where
Hempstead County, 1.24 mi S of Belton to 1.26 mi NW of Mc Caskill
Rating
EF0
Path length
2.37 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.912, -93.700

The tornado downed several trees along and west of West Hempstead 40 Road and moved northeast across Highway 371 where it downed several large trees and the powerlines adjacent to the highway.

Hail, Hempstead

When
March 10, 4:22 PM CST
Where
Hempstead County, 0.9 mi SE of Doyle
Measured
1 in hail
Reported by
Public
Coordinates
33.940, -93.760

Hail was reported between Nashville and McCaskill on Hwy. 371.

Hail, Miller

When
March 10, 4:45 PM CST
Where
Miller County, 2.41 mi WNW of Mt Pleasant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.380, -94.020

Hail, Miller

When
March 10, 4:46 PM CST
Where
Miller County, 1.86 mi WSW of Mt Pleasant
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.360, -94.010

Hail was reported south of Texarkana or just west of Ferguson along County Road 10.

Funnel Cloud, Miller

When
March 10, 4:53 PM CST
Where
Miller County, 0.9 mi SW of Fouke
Reported by
Emergency Manager
Coordinates
33.260, -93.890

Report of a funnel cloud on the north side of Fouke, Arkansas.

Hail, Hempstead

When
March 10, 5:30 PM CST
Where
Hempstead County, 0.9 mi SE of Spring Hill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.570, -93.640

Hail was reported along Hwy. 29 southwest of Hope, Arkansas.

Hail, Hempstead

When
March 10, 5:35 PM CST
Where
Hempstead County, 3.45 mi E of Spring Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.580, -93.590

Hail, Columbia

When
March 10, 7:35 PM CST
Where
Columbia County, 1.16 mi E of New Hope
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.100, -93.210

Hail reported just west of Emerson near the community of Walkerville, Arkansas.

Hail, Columbia

When
March 10, 7:45 PM CST
Where
Columbia County, 2.15 mi SSE of Taylor
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.070, -93.460

Hail fell at the intersection of Hwy. 53 and CR. 160.

Hail, Lafayette

When
March 10, 7:45 PM CST
Where
Lafayette County, 0.58 mi E of Lake Erling
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.130, -93.570

Hail reported over Lake Erling.

Hail, Union

When
March 10, 7:48 PM CST
Where
Union County, Lawson
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
33.200, -92.480

Golfball to hen egg sized hail was reported.

Hail, Columbia

When
March 10, 8:00 PM CST
Where
Columbia County, 2.89 mi W of Village
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.270, -93.100

Hail, Columbia

When
March 10, 8:21 PM CST
Where
Columbia County, 0.58 mi W of Magnolia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.270, -93.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyThe tornado archive for Arkansas, 2010Warnings in Arkansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219468, 219469, 219472, 219476, 219477, 219480, 219481, 219483, 219484, 219485, 219491, 219492, 219511, 219513, 219514, 219515, 219516, 219517.